The Sun and Prescription Medications: What You Need to Know
When you’re using prescription medication to treat an ailment, it’s important to be aware of the potential side effects. Unfortunately, it’s possible that your medication and the sun won’t mix. Here’s what you need to know about prescription medication and the sun.
If you’re currently taking antibiotics for an infection, it’s possible that you’ll need to steer clear of any sun exposure until you’re through with your full course of medication. Some antibiotics cause photosensitivity and phototoxic reactions, which means they’ll contribute to sun damaged skin and often make a minor sunburn much worse. In severe cases, you could end up with sun poisoning. Some key antibiotics that have these photosensitive reactions include Bactrim, sulfamethoxazole trimethoprim, tetracyclines, and fluoroquinolones. Antibiotics like Bactrim are used to fight everything from UTIs to bronchitis, so make sure you understand the potential side effects of too much sun exposure if you’re on this medication. In addition, make sure you have a set routine for skin care for sun damage in the event that you do get a sunburn.
Acne medication might help your skin clear up, but some types of acne treatment may also cause phototoxic reactions. When an acne medication is phototoxic, the effects will look like a nasty sunburn. You likely don’t need to worry about this for over-the-counter acne treatments, but prescription-level acne medication may come with these kinds of side effects if you’re not careful. Phototoxicity is particularly common for acne treatments that require the use of retinoids. And beyond contributing to sun damaged skin, retinoids may also cause increased skin sensitivity, dry skin, and peeling. If you do need to be outside while you’re on a prescription acne medication, make sure you consult with your dermatologist for the best ways to protect your skin and remember to wear sunscreen.
While allergy medications are incredibly necessary for some people, they may also come with unwanted side effects. Some allergy medications that come in the form of oral antihistamines may reduce your ability to sweat. Since sweating is one of the best ways your body knows how to regulate its temperature, not being able to sweat means you may overheat more easily. A good way to avoid overheating if you need allergy medication is to plan your outdoor activities during the morning and evening, which are typically cooler than the middle of the day. If you’re unsure whether your allergy medication is causing issues while you’re out in the sun, make special note of any feelings of exhaustion, cramping, or dehydration.
Antidepressants are a very necessary medication, but it’s important to be careful if you’re taking antidepressants and spending time in the hot sun. Some antidepressants can cause issues in hot weather because they prevent an area in the brain from regulating heat response. This, like allergy medications, means you won’t sweat as much or at all, and may experience overheating. In this instance, you may be more likely to suffer from heatstroke.
Protecting your skin from the sun is critical, especially if you’re taking a prescription medication that could react to sunlight exposure. If you have questions about your medications or sun damage, contact our team at North Pacific Dermatology to set up an appointment today.